# SDR 2002FA0001236

- Difficulty date: October 29, 2002
- Submitted: October 29, 2002
- Operation: General aviation
- Aircraft: N5675V
- Make and model: Piper PA-28-181
- Aircraft serial: 287790493
- Aircraft time: 6,871 hours
- Engine: Lyc O360A4M
- Propeller: Snsnch 76EM8S5
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Contactor
- Part number: 455151
- Condition: Burned
- Location: Cockpit
- Part time: 300 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: B, A

## Discrepancy

A/C DIVERTED DUE TO THE SEVERE CHOKING SMOKE.  PILOT DECLARED AN EMERGENCY AND SQUAWKED 7700 STATING THAT DUE TO THE SMOKE HE WOULD HAVE TO DITCH IN THE OCEAN.  HE SAW THE BLOCK ISLAND AIRPORT AND LANDED LONG AND FAST RUNNING OFF THE END OF THE RUNWAY INTO A PERIMETER FENCE.  PILOT STATED HE HAD A HARD TIME STARTING THE ENGINE AND CRANKED THE ENGINE CONTINUOUSLY UNTIL THE BATTERY WENT DEAD.  HE GOT A JUMP-START FROM A VEHICLE USING THE CORRECT PLUGS AND 12 VOLT BATTERY.  IT APPEARS THAT THE POWER RELAY CONTACTOR PIPER FAILED, PERHAPS SHORTED INTERNALLY.  STARTER, ALTERNATOR, REGULATOR, START SWITCH, STARTER SOLENOID ALL CHECKED GOOD.  THIS CONTACTOR WAS CHANGED TWO MONTHS PRIOR TO THIS FAILURE.
